Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 73, NWS Lubbock, TX

June 9, 2014Bailey County, Lamb County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 9, 2014, 3:16 AM CDT for Bailey County, Lamb County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2014, 3:16 AM CDT (08:16 UTC)
Expired
Jun 9, 2014, 4:00 AM CDT
In force
44 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Bailey County, TX, Lamb County, TX

The radar

The Lubbock radar (KLBB), 85 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 9:06 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2014-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 919 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2014-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
919 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

803 
WUUS54 KLUB 090816
SVRLUB
TXC017-279-090900-
/O.NEW.KLUB.SV.W.0073.140609T0816Z-140609T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
316 AM CDT MON JUN 9 2014

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BAILEY COUNTY IN NORTHWEST TEXAS...
  WEST CENTRAL LAMB COUNTY IN NORTHWEST TEXAS...

* UNTIL 400 AM CDT

* AT 313 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF
  NEEDMORE...AND MOVING EAST AT 40 MPH.

  HAZARD...70 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
           MOBILE HOMES...ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  NEEDMORE...MULESHOE WILDLIFE REFUGE...BULA...SUDAN AND AMHERST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3410 10236 3386 10241 3398 10298 3415 10294
TIME...MOT...LOC 0815Z 282DEG 36KT 3404 10281

HAIL...<.75IN
WIND...70MPH

$$

31
2 follow-up statements
851 
WWUS54 KLUB 090845
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
345 AM CDT MON JUN 9 2014

TXC017-090855-
/O.CAN.KLUB.SV.W.0073.000000T0000Z-140609T0900Z/
BAILEY TX-
345 AM CDT MON JUN 9 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BAILEY COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3410 10236 3386 10241 3390 10260 3390 10261
      3412 10261
TIME...MOT...LOC 0845Z 282DEG 36KT 3398 10246

$$

TXC279-090900-
/O.CON.KLUB.SV.W.0073.000000T0000Z-140609T0900Z/
LAMB TX-
345 AM CDT MON JUN 9 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
LAMB COUNTY UNTIL 400 AM CDT...

AT 344 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR AMHERST...AND
MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
AMHERST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3410 10236 3386 10241 3390 10260 3390 10261
      3412 10261
TIME...MOT...LOC 0845Z 282DEG 36KT 3398 10246

HAIL...<.75IN
WIND...60MPH

$$

31
255 
WWUS54 KLUB 090852
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
352 AM CDT MON JUN 9 2014

TXC279-090902-
/O.EXP.KLUB.SV.W.0073.000000T0000Z-140609T0900Z/
LAMB TX-
352 AM CDT MON JUN 9 2014

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL LAMB COUNTY WILL
EXPIRE AT 400 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3410 10236 3386 10241 3390 10260 3390 10261
      3412 10261
TIME...MOT...LOC 0852Z 282DEG 36KT 3396 10238

$$

31

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:02 AM CDT, 14 minutes earlier.

Area forecast discussion, Jun 9, 3:02 AM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
302 AM CDT MON JUN 9 2014

.SHORT TERM...
QUASI LINEAR CONVECTIVE SYSTEM CONTINUES TO TRUDGE SOUTHWARD OUT OF
THE TEXAS PANHANDLE INTO THE SOUTH PLAINS AND ROLLING PLAINS AHEAD
OF A COLD FRONTAL BOUNDARY. PARENT UPPER LOW NOW PUSHING INTO THE
CENTRAL HIGH PLAINS WILL USHER IN LARGE SCALE SUBSIDENCE ACROSS THE
REGION...BRINGING AN END TO PRECIPITATION CHANCES FROM NORTHWEST TO
SOUTHEAST BY LUNCH TIME. BEFORE THEN...WILL HAVE TO MONITOR FLOODING
POTENTIAL AS SOILS REMAIN SATURATED FROM PREVIOUS ROUNDS OF ACTIVITY
THROUGH THE WEEKEND. THEREFORE...WILL LEAVE THE FLASH FLOOD WATCH IN
PLACE THROUGH 10 AM FOR THE ENTIRE FAR SOUTHERN PANHANDLE...SOUTH
PLAINS...AND ROLLING PLAINS AT THIS TIME.

SKIES WILL CLEAR FROM WEST TO EAST BY LATE MORNING THROUGH THE
AFTERNOON...LEADING TO A PLEASANT DAY WITH WELL BELOW NORMAL
TEMPERATURES...TOPPING OUT IN THE MID 70S TO LOWER 80S GIVEN THE
PLETHORA OF SOIL MOISTURE AND LOWER THICKNESSES. NORTH WINDS WILL BE
BREEZY THROUGH THE DAY AT 15 TO 20 MPH...BEFORE DECREASING AFTER
SUNSET WITH THE APPROACH OF A SURFACE RIDGE. OVERNIGHT LOWS IN THE
50S WILL MAKE FOR A PLEASANT NIGHT...ALTHOUGH APPLYING SOME MOSQUITO
REPELLENT MIGHT NOT BE A BAD IDEA. MAY SEE SOME STRATUS CLOUD COVER
ADVECT SOUTH INTO THE FAR SOUTHERN PANHANDLE AND NORTHERN ROLLING
PLAINS FROM SOME WRAP AROUND MOISTURE ON THE BACKSIDE OF THE UPPER
LOW...BUT SHOULD NOT BECOME A HINDRANCE TO VISIBILITIES.

&&

.LONG TERM...
TUESDAY MORNING WILL BE CHARACTERIZED BY NORTHWEST FLOW ALOFT ACROSS
THE REGION AS AIR FLOWS BETWEEN A HIGH PRESSURE CENTER ACROSS
WESTERN MEXICO AND AN EXITING LOW ACROSS MISSOURI.  THE NEXT SYSTEM
IS POISED TO COME ASHORE SOUTHERN CALIFORNIA BUT WEAKEN AS IT
TRANSLATES INTO THE CENTRAL PLAINS.  BY THURSDAY...THE NEXT STORM
SYSTEM COMES ASHORE THE PACIFIC NORTHWEST WHICH WILL RESULT IN BROAD
SOUTHWESTERLY FLOW NEXT WEEKEND.  THE ENERGY ON THIS SYSTEM WILL
REMAIN WELL NORTH OF THE AREA THOUGH THE NEXT SYSTEM MAY DIG A BIT
DEEPER.

NORTHERLY FLOW BEHIND THIS MORNING/S FRONTAL BOUNDARY SHOULD PERSIST
WELL INTO TUESDAY BEFORE RETURN MOIST ADVECTION BEGINS OUT WEST
DURING THE AFTERNOON.  GUIDANCE CONTINUES TO DEPICT SCENARIO FOR
SHRA/TSRA ON WEDNESDAY IN ASSOCIATION WITH THE AFOREMENTIONED
FILLING TROUGH AXIS WHICH WILL PASS TO OUR NORTH.  THE MORPHOLOGY OF
THE PRECIPITATION IS DEPICTED IN DISPARATE CASES THOUGH WE WILL
CONTINUE TO SIDE WITH CLIMATOLOGY WITH SYSTEMS OF THIS NATURE AND
FOCUS CONVECTION DURING THE AFTERNOON AND EARLY EVENING HOURS.  OUR
NEXT COLD FRONT ENTERS ON THURSDAY MORNING THOUGH THE NORTHERLY FLOW
WILL NOT LAST LONG WITH GOOD MOISTURE ADVECTION BACK IN THE PICTURE
ON FRIDAY.  MODELS CONTINUE TO HINT AT PRECIPITATION CHANCES INTO
NEXT WEEKEND AND HAVE INCREASED POPS A BIT BASED ON TYPICAL
SCENARIOS.  HOWEVER...THE DETAILS OF EXACTLY WHAT...WHEN...AND HOW
MUCH REMAINS ABOUT AS CLEAR AS A JAR OF SEA WATER FROM FCST ZONE
GMZ355.

&&

.HYDROLOGY...
GIVEN THE WIDESPREAD RAINFALL AND THE TENDENCY FOR QUICK RUNOFF IN
THE TERRAIN ALONG THE CAPROCK ESCARPMENT...HAVE ISSUED SMALL
STREAM ADVISORY IN THAT REGION. RADAR INDICATES BETWEEN 1-2 INCHES
OF RAINFALL HAS QUICKLY OCCURRED IN THIS AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        74  50  86  60  94 /  10   0   0  10  20
TULIA         75  51  84  59  92 /  20   0   0   0  20
PLAINVIEW     76  52  84  61  93 /  20   0   0   0  20
LEVELLAND     77  53  89  63  96 /  20   0   0   0  20
LUBBOCK       77  54  86  62  95 /  20   0   0   0  20
DENVER CITY   78  56  90  64  99 /  20   0   0   0  10
BROWNFIELD    78  55  89  64  98 /  20   0   0   0  20
CHILDRESS     78  57  86  63  94 /  30   0   0   0  10
SPUR          79  56  87  63  94 /  40   0   0   0  20
ASPERMONT     81  58  89  64  96 /  40   0   0   0  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 AM CDT THIS MORNING FOR THE FOLLOWING
ZONES: TXZ021>044.

&&

31/26
Hazardous weather outlook, Jun 9, 2:49 AM CDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
249 AM CDT MON JUN 9 2014

TXZ021>044-100800-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
249 AM CDT MON JUN 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE AND FLOODING
SEVERE THUNDERSTORMS AND FLASH FLOODING WILL BE POSSIBLE THROUGH
THE REMAINDER OF THE EARLY MORNING HOURS BEFORE MUCH DRIER AIR MOVES
IN LATER THIS MORNING. WIND GUSTS TO 60 MPH AND HAIL TO ONE INCH
DIAMETER WILL BE THE LARGEST THREATS...WITH LOCAL RAINFALL RATES
NEAR 2 INCHES PER HOUR PERHAPS CAUSING FLOODING.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 4 AM SOUTH OF A
MULESHOE TO GUTHRIE LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED THUNDERSTORMS MAY BE POSSIBLE ON WEDNESDAY. SOME OF
THESE COULD BE STRONG TO POTENTIALLY SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY.

In the hours before

Local storm report, Jun 9, 2:46 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
246 AM CDT MON JUN 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     HAIL             10 W FLOYDADA           33.98N 101.51W
06/09/2014  E1.00 INCH       FLOYD              TX   STORM CHASER

&&

EVENT NUMBER LUB1400206

JWJ
Special weather statement, Jun 9, 2:51 AM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
251 AM CDT MON JUN 9 2014

TXZ039>044-090830-
GARZA-KENT-LYNN-STONEWALL-TERRY-YOAKUM-
251 AM CDT MON JUN 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR YOAKUM...TERRY...STONEWALL...
LYNN...KENT  AND GARZA COUNTIES...

AT 249 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG WINDS ALONG A LINE EXTENDING FROM 16
MILES EAST OF JAYTON TO 5 MILES EAST OF TAHOKA TO 17 MILES NORTH OF
PLAINS...MOVING SOUTH AT 50 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS LINE.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS LINE HAS PASSED.

LAT...LON 3296 10307 3339 10306 3339 9998 3295 9999
TIME...MOT...LOC 0750Z 352DEG 45KT 3330 10031 3316 10170
          3341 10287

31
Local storm report, Jun 9, 2:53 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
253 AM CDT MON JUN 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     TSTM WND GST     1 ENE MORTON            33.73N 102.74W
06/09/2014  M69 MPH          COCHRAN            TX   MESONET

            WEST TEXAS MESONET REPORT

&&

EVENT NUMBER LUB1400207

JWJ
Local storm report, Jun 9, 2:57 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
257 AM CDT MON JUN 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 AM     NON-TSTM WND GST 4 S LEVELLAND           33.52N 102.36W
06/09/2014  M58 MPH          HOCKLEY            TX   MESONET

            WEST TEXAS MESONET REPORT

&&

EVENT NUMBER LUB1400208

JWJ
Local storm report, Jun 9, 2:58 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
258 AM CDT MON JUN 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     NON-TSTM WND GST 1 ENE MORTON            33.73N 102.74W
06/09/2014  M69 MPH          COCHRAN            TX   MESONET

            WEST TEXAS MESONET REPORT CORRECTED - WIND GUST WAS
            WELL DISPLACED FROM CONVECTION

&&

CORRECTED EVENT...REMARKS

EVENT NUMBER LUB1400207

JWJ
Special weather statement, Jun 9, 3:00 AM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
300 AM CDT MON JUN 9 2014

TXZ027-090830-
BAILEY-
300 AM CDT MON JUN 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR BAILEY COUNTY...

AT 257 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES WEST OF
MULESHOE TO 35 MILES SOUTHWEST OF MULESHOE...MOVING SOUTHEAST AT 35
MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

LAT...LON 3424 10305 3429 10302 3428 10262 3383 10262
      3384 10305
TIME...MOT...LOC 0759Z 294DEG 32KT 3418 10298 3391 10319

31

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 10:26 PM CDTSevere Thunderstorm WarningLUBCastro, Swisher49 min
Jun 9, 12:29 AM CDTSpecial Weather StatementLUBMotley31 min
Jun 9, 1:15 AM CDTSpecial Weather StatementLUBCottle30 min
Jun 9, 1:57 AM CDTSpecial Weather StatementLUBKing33 min
Jun 9, 2:01 AM CDTSpecial Weather StatementLUBBailey, Floyd, Hale, Lamb, Motley29 min
Jun 9, 2:27 AM CDTAreal Flood AdvisoryLUBBriscoe, Crosby, Dickens, Floyd, Garza, Hall and 3 more6 hr
Jun 9, 2:29 AM CDTSpecial Weather StatementLUBCochran, Crosby, Dickens, Hockley, King, Lubbock46 min
Jun 9, 2:51 AM CDTSpecial Weather StatementLUBGarza, Kent, Lynn, Stonewall, Terry, Yoakum39 min
Jun 9, 3:00 AM CDTSpecial Weather StatementLUBBailey30 min
Jun 9, 3:32 AM CDTSpecial Weather StatementLUBCochran43 min
Jun 9, 3:36 AM CDTSpecial Weather StatementLUBGarza, Kent, Lynn, Stonewall, Terry, Yoakum24 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.